Illinois, 2018

Heavy Snow in Illinois, March 11, 2018

March 11, 2018 · NWS PAH · 5 events in 5 counties and zones

A mid to upper-level low moved southeast across the mid Mississippi Valley to the Tennessee Valley during the afternoon and evening of the 11th. This induced the formation of a surface low pressure system over the southeastern states.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mid to upper-level low moved southeast across the mid Mississippi Valley to the Tennessee Valley during the afternoon and evening of the 11th. This induced the formation of a surface low pressure system over the southeastern states. A small band of heavy snow formed across the lower Ohio Valley as colder air began to funnel into the area during the afternoon hours, changing the rain to snow rather quickly from northwest to southeast. Due to the warm ground and air temperatures at or above freezing, the snow had a hard time sticking on roads until it came down steadily. Amounts of 2 to 4 inches were common across southeast Illinois. There was even an area of 4 to 6 inches from Carmi and Harrisburg southeast across Hardin County. The heavy wet snow even downed some tree limbs near Norris City. Roads were in poor condition. Specific snowfall totals included: 5 inches at Shawneetown (Gallatin County), 4 inches at Cave-In-Rock (Hardin County) and Norris City (White County), and 3 inches at Harrisburg. There was a sharp gradient of snowfall totals to the west and north. Very little snow fell north and west of a line from Carmi to Harrisburg to Pope County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 12:13 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 11, 12:13 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
113 PM CDT Sun Mar 11 2018

.UPDATE...
Issued at 113 PM CDT Sun Mar 11 2018

Updated aviation section for 18z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 344 AM CDT Sun Mar 11 2018

Quite an interesting precip type forecast for late today and
tonight. Some of the high-res model guidance has trended colder
in the lower levels, resulting in model forecasts of accumulating
snow in much of our region. In particular, the 00z nam and href
keep surface temps around 33 to 35 degrees during the heaviest
precip. Boundary layer / near-surface temps will be the key to
rain or snow, since temps aloft will clearly be cold enough for
snow. The href has performed very well with surface temps during
winter precip events this winter, so the forecast will be trended
toward a little colder and snowier solution.

The overall synoptic situation has not changed. A well-defined 500
mb shortwave will track southeast across the lower Ohio Valley
this evening. Ahead of the system, rain will develop across our
region during the day today. In response to the approaching
shortwave, a surface low will take shape over the southern
Tennessee Valley this evening. This will cause surface winds to
increase from the northeast and north, drawing down slightly
colder air. During a period of heavier precip, the combination of
dynamic cooling and wet-bulbing should induce a changeover to wet
snow. It is possible a few hours of heavy wet snow could
accompany the upper-level low this evening. A quick two or three
inches is likely in some areas.

In general, the axis of heaviest qpf and potential snowfall lies
along an axis from around kmdh southeast across the Ohio River to
around Madisonville KY. This axis is well-depicted by the 00z href
snowfall and the wpc snowfall guidance. Forecast amounts will be
nudged upward to 1 to 3 inches in this area. Confidence in the
higher href snowfall totals is lowered by the latest rap and hrrr
runs, which are not as cold this evening. As is often the case
with mid/upper level lows, mesoscale banding could result in
localized higher totals. A Winter Weather Advisory will be issued
for the general area of western Kentucky, far southern Illinois,
and the Mississippi River counties of se Missouri. The advisory
will mention isolated amounts over 3 inches possible in mesoscale
bands. The higher elevations of the Shawnee Hills of southern IL
are likely targets for higher totals when boundary layer temps are
marginal for snow.

Although ground temps and near-surface temps will be near or above
freezing, the anticipated higher snowfall rates will likely
overcome melting. A slushy accumulation is expected on roads in
areas of heavier precip. Air temps will briefly fall below
freezing Monday morning before rising into the 40s on Monday.
March snowfalls do not stay around for long in this area.

Dry and chilly conditions are expected from Monday night through
Tuesday night, with highs in the 40s and lows in  the 20s.

.LONG TERM...(Wednesday through Saturday)
Issued at 344 AM CDT Sun Mar 11 2018

Models show a surface high centered west of the PAH forecast area at
12z Wednesday, sliding southeast over Florida by 00z Friday.  This
will keep our region dry Wednesday through Thursday.  Temperatures
will remain unseasonably cool for Wednesday, but the movement of the
high and developing low pressure system to our west will result in
winds becoming southwest by Wednesday night. This will lead to
significantly warming temperatures through the end of the week into
the weekend, with readings Friday night and Saturday around 15
degrees above normal.

The low pressure system will be over the central Plains Thursday
into Friday.  Models show a front extending from the low into
Illinois and Indiana Thursday night, sinking slowly south Friday in
to Friday night.  Showers will develop along the front, and there is
some question in the timing of the onset of showers in the PAH
forecast area.  There are some indications we could see some showers
by late Thursday night, but confidence is higher on Friday with
models showing the front sinking a little farther south and the
surface low moving a little closer to our area.  Kept Thursday night
dry for now, but shower chances will increase through the day Friday
and into Friday evening.  Models show the front remaining in our
region into Saturday, which will keep scattered showers going
through the day.  Forecast CAPE and LIs show potential for some
thunder, mainly in our western counties late Friday night, and
across our south on Saturday, so included slight chances for these
areas.

&&

.AVIATION...
Issued at 113 PM CDT Sun Mar 11 2018

An upper low will bring a period of rain and snow to the region this
afternoon and evening. Starting off as rain, the precipitation will
gradually mix with and change over to snow through late afternoon
and evening. Snow may be moderate to heavy at times in the heavier
snow bands, which appear most probable south of KEVV and KOWB, north
of KPAH and east of KCGI. MVFR conditions will accompany the
precipitation, with a temporary reduction to IFR in the heaviest
precipitation. Precipitation will taper off during the late evening
and overnight from northwest to southeast as VFR conditions return.
Winds will be gusty from the north.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 5 PM this afternoon to 4 AM CDT
     Monday for ILZ084>094.

MO...Winter Weather Advisory from 5 PM this afternoon to 4 AM CDT
     Monday for MOZ076-087-111-112.

IN...None.
KY...Winter Weather Advisory from 5 PM this afternoon to 4 AM CDT
     Monday for KYZ001>022.

&&
Hazardous weather outlook, Mar 11, 3:32 AM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
432 AM CDT Sun Mar 11 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
432 AM CDT Sun Mar 11 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for western Kentucky, far
southern Illinois, and the Mississippi River counties of southeast
Missouri. Rain will change to a burst of heavy wet snow late today
or this evening. A quick 1 to 3 inches of snow is expected.
Isolated higher amounts are possible in small bands of heavy snow.
Please refer to the advisory product for more details.

Flood Warnings continue for many area rivers. Rivers and lakes
have either reached their flood crest or the flood crest is
currently occurring. Please refer to flood statements for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a slight chance for thunderstorms in southeast
Missouri, southwest Illinois and far west Kentucky late Friday
night, and mainly across portions of southeast Missouri and west
Kentucky on Saturday.  Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However,
spotters are encouraged to report snow accumulations or impacts to
roads.

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Hardin

When
March 11, 2:00 PM CST to 10:00 PM CST
Where
Hardin forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heavy Snow, Gallatin

When
March 11, 2:00 PM CST to 10:00 PM CST
Where
Gallatin forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heavy Snow, White

When
March 11, 2:00 PM CST to 8:00 PM CST
Where
White forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heavy Snow, Saline

When
March 11, 2:00 PM CST to 10:00 PM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heavy Snow, Pope

When
March 11, 2:00 PM CST to 10:00 PM CST
Where
Pope forecast zone
Reported by
Public
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739892, 739893, 739894, 739895, 739896.